Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Goodland, KS

August 26, 2002Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 1:42 PM MDT for Dundy County, Nebraska. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 1:42 PM MDT (19:42 UTC)
Expired
Aug 26, 2002, 2:45 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:55 PM MDTHail 1.25Benkelman, NE
Aug 26, 1:58 PM MDTHail 0.75Benkelman, NE
Aug 26, 2:05 PM MDTTornado F0Benkelman, NEBrief touchdown. No known damage.
Aug 26, 2:10 PM MDTHail 1Benkelman, NE
Aug 26, 2:10 PM MDTThunderstorm Wind 76 MBenkelman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS53 KGLD 261942
SVRGLD
NEC057-262045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 245 PM MDT

* AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF MAX...OR ABOUT 11 MILES
  NORTHEAST OF BENKELMAN...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAX AT 215 PM MDT
  BENKELMAN AT 245 PM MDT

HAIL OF 4 INCHES IN DIAMETER OR LARGER AND STRONG AND DAMAGING 
WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.  PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

&&

LAT...LON 4034 10176 3999 10170 4001 10133 4035 10134

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:58 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 26, 11:58 AM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON AUG 26 2002

ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST
WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE
SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND
RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA.
HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH
AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED
THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 26, 10:44 AM MDT, 2 hours 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON AUG 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE
REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN
COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION
WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON
SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO
AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD
SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND
INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR
TWO TORNADOES ALSO EXISTS.

LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING
AREAS.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE
LATEST WEATHER INFORMATION FOR LATER TODAY.

&&

LAMMERS
Special weather statement, Aug 26, 1:15 PM MDT, 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT MON AUG 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 638 FOR THE FOLLOWING COUNTIES:

SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE

NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT).

SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA
AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR FURTHER UPDATES.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:51 PM MDTSevere Thunderstorm WarningGLDDundy54 min
Aug 26, 1:21 PM MDTSevere Thunderstorm WarningGLDHitchcock54 min
Aug 26, 2:01 PM MDTTornado WarningGLDDundy29 min
Aug 26, 2:14 PM MDTSevere Thunderstorm WarningGLDHitchcock61 min
Aug 26, 2:32 PM MDTFlash Flood WarningGLDDundy, Hitchcock6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.